Alert archive / Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Blacksburg, VA

August 7, 2020Carroll County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 7, 2020, 4:14 PM EDT for Carroll County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2020, 4:14 PM EDT (20:14 UTC)
Expired
Aug 7, 2020, 4:45 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS81 KRNK 072014
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
414 PM EDT Fri Aug 7 2020

VAZ012-013-016-072045-
Pulaski-Wythe-Carroll-
414 PM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN 
PULASKI...SOUTHEASTERN WYTHE AND NORTHWESTERN CARROLL COUNTIES...

At 413 PM EDT, a strong thunderstorm was located over Ivanhoe, or 8
miles southwest of Patterson, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Allisonia...
Patterson...
Byllesby...
Draper...
Grahams Forge...
Ivanhoe...
and Coleman Store.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3672 8096 3684 8106 3704 8078 3686 8058
TIME...MOT...LOC 2013Z 235DEG 26KT 3683 8092 

$$

BMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:34 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 7, 2:34 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
234 PM EDT Fri Aug 7 2020

.SYNOPSIS...
High pressure will gradually build across the region this
weekend and into the first part of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EDT Friday...

Water vapor imagery shows an upper level trough extending from
Ontario into the Ohio Valley. This trough is gradually filling
and weakening with time. Scattered showers and thunderstorms
are expected along the leading edge of the trough this evening
from PA/MD into VA/NC. Severe threat appears marginal with 20-30
kt southwesterly mid-level winds providing weak but sufficient
deep-layer shear for some convective organization. The strongest
cells may produce locally gusty/damaging wind gusts.

The shower/storm threat is expected to wane by midnight with
light winds and clearing skies setting stage for another round
of late night fog/stratus. Similar to Friday morning, the
stratus may linger through mid morning Saturday before
dissipating. With the upper trough becoming less discernible
with time, the overall trend this weekend will be for lessening
storm chances and a greater opportunity for drying. High
pressure is forecast to gradually build over the area this
weekend, the increasing subsidence resulting in warming
temperatures...but still typical of early August.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM EDT Friday...

The axis of the upper trof will finally push through the Appalachians
and central mid Atlantic region, allowing high pressure at the surface
to start nudging in from the Ohio valley. This will reduce our chances
for showers/thunderstorms considerably with most locations west of the
Blue Ridge looking to remain mainly dry, while locations east of the
Ridge hold on to a chance for scattered showers/storms through the
weekend. But by Monday we start to feel the influence of an upper trof
moving through the Great Lakes region with some short wave energy
approaching from thew west. This will start increasing our chances for
showers/thunderstorms once again as we head into next week.

Temperatures will be on a warming trend into the first part of next
week. Highs on Sunday will generally be in the upper 80s east of the
Ridge with low/mid 80s west. By Monday readings will reach the low/mid
90s east, mid/upper 80s west. Lows will generally be in the 60s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 200 PM EDT Friday...

High pressure remains draped over the southern U.S. through the
forecast period. Meanwhile, the jet stream will continue to remain
locked up north in Canada while a trough finishes pressing through
the Great Lakes Region Tuesday. Some far reaching forcing combined
with SW flow from the high will help pull in a very warm airmass for
Tuesday and Wednesday with summertime like diurnal convection.
Tuesday looks to be the warmest with parts of the Piedmont and
Foothills peaking in the low 90s.

Guidance points to a mid-level disturbance that sets up shop over
the southern Ohio/Tennessee Valley Thursday into Friday that will
slowly traverse across the region until being picked up by a new
trough next weekend. While influence from this system will be far,
it should be able to work with the warm, saturated airmass that will
be in place by this point to help increase the overall drive in
diurnal showers and thunderstorms each afternoon. In turn, the
increased convection and clouds from this will help drive our
temperatures down slightly for the remainder of the work week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

Expecting mainly MVFR conditions through early saturday as
stalled front results in scattered showers and thunderstorms
until midnight, followed by low stratus and fog after midnight
and early Saturday morning. LIFR/IFR is expected within the
river valleys after midnight tonight due to the formation of
status and areas of fog. After the fog/stratus dissipates
Saturday morning, expecting mainly VFR for Saturday afternoon.
There is still a slight chance for a shower/thundershower
Saturday afternoon, but the coverage is expected to be isolated.
Winds through the period are expected to be light and variable,
except near thunderstorms where stronger gusts will occur.

Forecast confidence is good.

Extended Aviation Discussion...

High pressure builds into the weekend with lesser chances of
storms. Pattern should be more typical of summer into Monday
with scattered afternoon/evening storms. Overall VFR outside
storms and late night valley fog. Low pressure may bring a
better threat of storms Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...RR
AVIATION...PM
Hazardous weather outlook, Aug 7, 2:24 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
224 PM EDT Fri Aug 7 2020

NCZ004>006-020-VAZ043>047-058-059-080900-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
224 PM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms will be scattered to numerous again today. Some may
become strong with locally heavy rainfall and flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
080900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
224 PM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms will be scattered to numerous again today. Some may
become strong to severe with isolated wind damage and hail the main
threats. Locally heavy rainfall may also cause flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 2:22 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
222 PM EDT Fri Aug 7 2020

VAZ022-033-034-071845-
Franklin-Roanoke-Bedford-
222 PM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROANOKE...WEST CENTRAL BEDFORD AND NORTHEASTERN FRANKLIN
COUNTIES...

At 221 PM EDT, a strong thunderstorm was located over Boones Mill,
moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Boones Mill...
Chamblissburg...
Burnt Chimney...
Western Smith Mountain Lake...
Northwest Smith Mountain Lake...
Goodview...
and Westlake Corner.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3708 8005 3717 7999 3726 7988 3726 7963
      3699 7973
TIME...MOT...LOC 1821Z 277DEG 8KT 3715 7992

BMG
Special weather statement, Aug 7, 2:44 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Fri Aug 7 2020

VAZ033-071930-
Franklin-
244 PM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY...

At 244 PM EDT, a strong thunderstorm was located over Burnt Chimney,
or near Boones Mill, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Boones Mill...
Burnt Chimney...
Western Smith Mountain Lake...
Northwest Smith Mountain Lake...
Wirtz...
Westlake Corner...
and Union Hall.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3708 8002 3714 7995 3716 7991 3722 7987
      3722 7983 3723 7982 3721 7980 3723 7980
      3723 7978 3720 7978 3720 7976 3719 7976
      3719 7972 3715 7970 3702 7972
TIME...MOT...LOC 1844Z 267DEG 9KT 3712 7985

BMG
Special weather statement, Aug 7, 3:00 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Fri Aug 7 2020

NCZ001-018-019-071945-
Ashe-Wilkes-Watauga-
300 PM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILKES...EAST
CENTRAL WATAUGA AND SOUTHEASTERN ASHE COUNTIES...

At 300 PM EDT, a strong thunderstorm was located over Fleetwood, or
near Todd, moving southeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Jefferson...
Glendale Springs...
Deep Gap...
Todd...
Cascade Falls...
Fleetwood...
and Baldwin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3629 8165 3639 8154 3639 8142 3636 8128
      3617 8149
TIME...MOT...LOC 1900Z 296DEG 4KT 3631 8152

BMG
Special weather statement, Aug 7, 3:54 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT Fri Aug 7 2020

VAZ012-015-016-072030-
Grayson-Wythe-Carroll-
354 PM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WYTHE...WEST
CENTRAL CARROLL AND NORTHEASTERN GRAYSON COUNTIES...

At 354 PM EDT, a strong thunderstorm was located over Spring Valley,
or near Fries, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fries...
Byllesby...
Ivanhoe...
Spring Valley...
and Woodlawn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3666 8111 3675 8118 3689 8092 3672 8081
TIME...MOT...LOC 1954Z 248DEG 10KT 3674 8103

BMG
Local storm report, Aug 7, 4:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLASH FLOOD      2 N FLEETWOOD           36.32N 81.52W
08/07/2020                   ASHE               NC   911 CALL CENTER

            MUDSLIDE ON PAUL GOODMAN ROAD. ROAD STILL
            CLOSED AS OF 4PM.

0319 PM     FLASH FLOOD      1 NE FLEETWOOD          36.31N 81.51W
08/07/2020                   ASHE               NC   911 CALL CENTER

            FLOODING CLOSED THE INTERSECTION OF WINDY
            HILL ROAD AND 221S. ROADS STILL CLOSED AS OF
            4PM.

0248 PM     FLASH FLOOD      2 SSE WEST JEFFERSON    36.38N 81.49W
08/07/2020                   ASHE               NC   911 CALL CENTER

            BEAVER CREEK FLOODED BEAVER CREEK SCHOOL
            ROAD. WATER HAS BEGUN TO RECEDE AS OF 4PM.

&&
Special weather statement, Aug 7, 4:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
414 PM EDT Fri Aug 7 2020

VAZ012-013-016-072045-
Pulaski-Wythe-Carroll-
414 PM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
PULASKI...SOUTHEASTERN WYTHE AND NORTHWESTERN CARROLL COUNTIES...

At 413 PM EDT, a strong thunderstorm was located over Ivanhoe, or 8
miles southwest of Patterson, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Allisonia...
Patterson...
Byllesby...
Draper...
Grahams Forge...
Ivanhoe...
and Coleman Store.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3672 8096 3684 8106 3704 8078 3686 8058
TIME...MOT...LOC 2013Z 235DEG 26KT 3683 8092

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:39 PM EDTSpecial Weather StatementRNKCampbell51 min
Aug 6, 8:47 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Charlotte, Franklin, Halifax, Pittsylvania58 min
Aug 6, 9:09 PM EDTSpecial Weather StatementRNKCity of Lynchburg36 min
Aug 6, 10:45 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg117 min
Aug 7, 1:30 PM EDTSpecial Weather StatementRNKPatrick30 min
Aug 7, 2:22 PM EDTSpecial Weather StatementRNKFranklin23 min
Aug 7, 2:44 PM EDTSpecial Weather StatementRNKFranklin46 min
Aug 7, 3:07 PM EDTAreal Flood AdvisoryRNKGrayson3 hr
Aug 7, 3:54 PM EDTSpecial Weather StatementRNKCity of Galax36 min
Aug 7, 1:34 PM EDTSpecial Weather StatementRNKAlleghany26 min
Aug 7, 2:10 PM EDTSpecial Weather StatementRNKAlleghany, Ashe35 min
Aug 7, 3:00 PM EDTSpecial Weather StatementRNKAshe45 min
Aug 7, 3:04 PM EDTAreal Flood AdvisoryRNKAshe, Wilkes3 hr
Aug 7, 3:29 PM EDTFlash Flood WarningRNKAshe6 hr
Aug 7, 4:58 PM EDTSpecial Weather StatementRNKWilkes32 min

Nearby

Special Weather Statements in Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.